There are a number of reasons why you might want to take birth control, but it’s also understandable to have some trepidation about its side effects. Oral contraceptives can secondarily impact the body in a number of ways which vary in severity. You may have even heard that birth control has been linked to the appearance of blood clots. While this side effect is rare, it’s important to know whether you may be at risk. Manhattan Cardiology’s own Dr. Mary Greene sheds some light on blood clots and other things that you should know about birth control and its side effects.
A blood clot occurs when blood coagulates and forms a gelatinous solid made up from proteins and blood cells. This normally occurs in the setting of an injury, in order to stop blood loss. However, this can also occur abnormally due to the presence of certain risk factors or genetic/hereditary blood clotting disorders.
Men have a higher overall risk of thrombosis than women (especially in the elderly population), but women have risks due to pregnancy, birth control, and postmenopausal hormone therapy that men do not. These risks are generally attributed to estrogen, a key ingredient in birth control pills, patches, and rings, and in postmenopausal hormone therapy.
Estrogen, like many lipophilic hormones, affects the gene transcription of various proteins. Thus, estrogen increases plasma concentrations of these blood clotting proteins by increasing gene transcription. Higher doses of estrogen appear to confer a greater risk of venous thrombus formation.
Higher estrogen levels can also be caused by hormonal changes, such as those that occur in pregnancy. Estrogen levels can be increased by hormonal birth control and by hormone replacement therapy in both post-menopausal women and trasgender women.
If there is a concern for elevated risk of blood clots and birth control is desired, progesterone-only or non-hormonal forms of birth control (such as copper IUDs or condoms) should be implemented.
It is imperative that you do not smoke. Smoking and hormonal birth control increase the risk of blood clots significantly. You should also have a discussion with your physician who can screen you for increased risk of blood clots.